Lake Huron, 2021

Marine Thunderstorm Wind in Lake Huron, August 1, 2021

August 1, 2021 · NWS APX · 1 event in 1 county or zone

A thunderstorm moved over northern Lake Huron during the early morning hours and produced wind gusts in excess of 40 mph over the open waters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A thunderstorm moved over northern Lake Huron during the early morning hours and produced wind gusts in excess of 40 mph over the open waters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 1, 2:53 AM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 1, 2:53 AM EST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
353 AM EDT Sun Aug 1 2021

.NEAR TERM...(Today through Tonight)
Issued at 354 AM EDT Sun Aug 1 2021

...Rain chances ending ending...

High impact weather potential: Minimal.

1010mb low pressure is moving slowly se-ward from the Bruce
Peninsula on Lk Huron. A convectively-enhanced initial cold front is
dropping into southern lower MI, while a secondary boundary is
getting dragged across eastern upper MI. The most widespread precip
has exited into se lower MI and over Lk Huron, though a few
showers and dropping back into eastern upper MI. On the whole,
it's drier out there than it's supposed to be, and guidance has
trended in that direction for the upcoming day.

A prominent shortwave will be digging across the Lk Huron basin this
morning. We will see reasonably sharp height falls and a colder
pocket of air aloft (-19C 500mb temps scraping past eastern upper/ne
lower MI). But the path of this shortwave is a touch further east
than was the consensus 24 hrs ago. And it's trying to do its work
in an environment with broader cool/dry advection in place.
Diurnal heating will try to contribute some instability this
afternoon in a relatively cool incoming airmass, but 500mb heights
and temps will be rebounding this afternoon as the shortwave trof
exits to the se. Won't see more than 100-200j/kg of MlCape this
afternoon, and forcing is too weak to take advantage of that (too
much synoptic winds for lake breezes).

Pops in general will be reduced. Difficult to completely give up on
precip, given the sharp upper trof swinging in and at least some
moisture present. But just a slight chance will suffice for a
significant portion of the forecast area (eastern upper, nw and n
central lower MI). Higher pops (chancy) still fine for ne lower MI,
and especially the coastal counties, which are closer to the better
dynamics and have the coldest temps aloft. By afternoon, only have
showers mentioned in two spots: near Saginaw Bay, with the last
vestiges of synoptic moisture; and in parts of the St Marys Valley,
as diurnal convection over Ontario could move southward into eastern
Chippewa Co.

Even where precip threat ends early, enough BL moisture and cooler
air off the surface to support partly cloudy conditions due to
cumulus. Those will quickly disappear this evening, with mostly
clear skies into early overnight before some clouds spill into
eastern upper MI late.

Max temps today mainly lower 70s. Min temps upper 40s to lower 50s.

&&

.SHORT TERM...(Monday through Tuesday)
Issued at 354 AM EDT Sun Aug 1 2021

High Impact Weather Potential: Minimal.

Pattern Synopsis/Forecast: First day of August finds North American
pattern amplifying as heights rise across western Canada (+2 to +3
sigma standardized height anomalies across nearly the western half
of Canada...while mean troughing sharpens over eastern North America
with short wave energy digging down the backside of the trough
across the Great Lakes/Upper Mississippi Valley.  Upper low off the
British Columbia coast (strongly -EPO/+PNA). Deep layer north/
northwest flow into the upper Lakes continues to pull cooler air
into Michigan...+11C 850mb off 00z APX sounding but down to +6C at
YPL.  Weak surface low was moving through the Great Lakes early this
morning dragging a cold front along with it.  Meanwhile a 1025mb
surface high was center over Saskatchewan.

Eastern North American trough will remain in place to start the week
but will undergo a split with the northern branch reinforced by a
small upper low crossing Hudson Bay...and pattern becomes increasing
blocky over the Pacific.  Short wave trough will slide through the
upper Lakes Tuesday from the northwest though surface high pressure
will be in place.  Bit of a "side door" cold front will push into
Lake Superior Monday night...although at this point looks like the
boundary may wash out before it makes much southward progress into
Michigan.

Primary Forecast Concerns: Monday's short wave passage at this point
not looking to be too much of an issue.  Always a concern with mid
level cold pool and attending forcing passing through during peak
heating that some showers could pop...and can foresee that occurring
on the Wisconsin side of the lake and perhaps some of that trying to
get into areas south of the Leelanau Peninsula late in the day/early
evening.  But not getting much indication of instability over
northern Lower so unless that changes plan to let a dry forecast
ride.  Afternoon highs in the 70s for Monday...maybe a few degrees
shy of normals for early August.

Tuesday starts with a frontal boundary in the vicinity of Lake
Superior...though there is minimal thermal contrast along this
boundary and it looks like it may dissipate before dropping into
Michigan.  But there looks to be a pretty well-defined low level
thermal ridge that will lie roughly west-east across the Upper
Peninsula.  Forcing along this thermal ridge will bring some clouds
to eastern Upper...and could be enough instability to allow for some
showers to pop along expected lake breeze development/collisions.
May see the same thing over northeast Lower as well.  Would expect
lingering showers to end Tuesday evening.  Temperatures will
continue to moderate with highs getting back close to 80 with a few
spots likely in the 80-85 range.

&&

.LONG TERM...(Tuesday night through Saturday)
Issued at 354 AM EDT Sun Aug 1 2021

High Impact Weather Potential:

General weak troughiness remains in the vicinity during the midweek
period. with continued indications of a weak upper low closing off
over the Ohio Valley and a substantial pool of cold air north of
Hudson Bay.  May be flirting with a couple of short wave troughs by
week's end so the forecast will trend more unsettled particularly
Friday and Saturday.  Looking at a warm end to the week with highs
in the 80s expected through the extended period and probably more
humid toward the weekend as well.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1145 PM EDT Sat Jul 31 2021

A cold front will continue to drop south thru Southern Wisconsin
and Lower Michigan overnight...ushering cooler air into our
region. Scattered showers and a few thunderstorms will impact
Northern Lower Michigan overnight as this feature slides thru the
area. Additional showers and possibly a few thunderstorms are
expected to develop on Sunday in response to the arrival of colder
air aloft. Overall conditions will remain VFR thru the 24 hour
TAF forecast period...with some MVFR cigs overnight into Sunday
morning. Surface winds will become north AOB 10 kts overnight and
then strengthen to 10 to 20 kts with a few higher gusts on
Sunday.

&&

.MARINE...
Issued at 354 AM EDT Sun Aug 1 2021

Somewhat gusty northerly winds develop today, behind low pressure
departing se-ward from Lk Huron. Winds will be gustiest on Lake MI
and Whitefish Bay. Small craft advisories up for some waters on
Lake MI already; will consider whether any expansion is needed
shortly. Lighter westerly winds on Monday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...SMALL CRAFT ADVISORY until 6 PM EDT this evening for LMZ344>346.
LS...NONE.
&&

NEAR TERM...JZ
SHORT TERM...JPB
LONG TERM...JPB
AVIATION...MR
MARINE...JZ
Hazardous weather outlook, Aug 1, 2:54 AM EST, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
354 AM EDT Sun Aug 1 2021

MIZ016>018-020>036-041-042-086>088-095>099-021200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
354 AM EDT Sun Aug 1 2021

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

A few thunderstorms are possible in northeast lower Michigan this
morning. Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance for non-severe thunderstorms Tuesday afternoon and
evening.  Another chance for thunderstorms is expected Friday and
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-021200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
354 AM EDT Sun Aug 1 2021

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

A few thunderstorms are possible on northern Lake Huron today,
mainly this morning. Severe storms are not expected.

There is the potential for waterspouts today on northern Lake
Huron.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is chance for thunderstorms Tuesday...Friday...and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

JZ

The radar

The NCL Michigan radar (KAPX), 155 km away, was scanning. The volume nearest the first event began at 09:08 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Presque Isle Light to Sturgeon Point Mi 5 Nm Offshore to Us/Canadian Border

When
August 1, 4:10 AM EST
Where
Presque Isle Light to Sturgeon Point Mi 5 Nm Offshore to Us/Canadian Border forecast zone, 5.2 mi NW of Northern Lake Huron Buoy
Measured
37 kt (43 mph) measured gust
Reported by
Buoy
Coordinates
45.370, -82.850

Northern Lake Huron buoy 45003.

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2021Every state in 2021This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981574.